Does Therapeutic Use of Acetaminophen Cause Acute Liver Failure?

@article{Dart2007DoesTU,
  title={Does Therapeutic Use of Acetaminophen Cause Acute Liver Failure?},
  author={Richard C Dart and Elise J. Bailey},
  journal={Pharmacotherapy: The Journal of Human Pharmacology and Drug Therapy},
  year={2007},
  volume={27}
}
  • R. Dart, Elise J. Bailey
  • Published 1 September 2007
  • Medicine
  • Pharmacotherapy: The Journal of Human Pharmacology and Drug Therapy
Study Objective. To compare the reported occurrence of liver failure in subjects in prospective trials with that in patients in retrospective reports after repeated use of therapeutic dosages of acetaminophen. 

The effects of paracetamol (acetaminophen) on hepatic tests in patients who chronically abuse alcohol – a randomized study

Aliment Pharmacol Ther 2010; 32: 478–486

Hepatotoxicity of therapeutic short‐course paracetamol in hospital inpatients: impact of ageing and frailty

TLDR
In older and particularly frail patients, dose reduction of therapeutic paracetamol is recommended due to concerns of an increased risk of hepatotoxicity.

Effect of Therapeutic Doses of Acetaminophen (up to 4 g/day) on Serum Alanine Aminotransferase Levels in Subjects Consuming Ethanol: Systematic Review and Meta‐analysis of Randomized Controlled Trials

TLDR
To quantify the effect of therapeutic doses of acetaminophen on serum alanine aminotransferase levels in subjects who consumed ethanol, a large number of subjects were randomly assigned to receive therapeutic or placebo doses.

Acute Paracetamol Toxicity - A Case Report

Paracetamol toxicity is caused by excessive use or overdose of the analgesic drug paracetamol, mainly causing liver injury. Paracetamol toxicity is one of the most common causes of poisoning

Can paracetamol (acetaminophen) be administered to patients with liver impairment?

TLDR
It is postulate that inadvertent under‐dosing of paracetamol may result in concentrations too low to enable efficacy, and specific research to improve the evidence base for prescribing par acetamol in patients with different aetiologies of chronic liver disease is needed.

A review of acetaminophen poisoning.

Pain management in the cirrhotic patient: the clinical challenge.

TLDR
Pain management in patients with cirrhosis is a difficult clinical challenge for health care professionals, and few prospective studies have offered an evidence-based approach, but in general, acetaminophen at reduced dosing is a safe option.

Fulminant Hepatitis After 10 Days of Acetaminophen Treatment at Recommended Dosage in an Infant

TLDR
Intravenous N-acetylcysteine therapy resulted in rapid improvement of the child's clinical condition and laboratory test results and health care providers should be aware that multiple doses of acetaminophen in infants may lead to acute hepatic failure.

Acute liver failure.

Where are we now with paracetamol?

TLDR
Important questions remain unanswered about the most widely used drug in the UK and its role in the health of women and children.
...

References

SHOWING 1-10 OF 109 REFERENCES

Severe liver damage caused by therapeutic doses of acetaminophen.

TLDR
Two patients who ingested therapeutic doses of acetaminophen and who developed a severe hepatotoxicity are reported, which probably made them susceptible to the toxic effects of acetamine.

Apparent Potentiation by Phenobarbital of Hepatotoxicity from Small Doses of Acetaminophen

Excerpt To the editor: Acute hepatic necrosis is characteristically associated with single large overdoses of acetaminophen (paracetamol) ingested with suicidal intent. However, occasional reports ...

Chronic liver disease and acetaminophen.

TLDR
A 59-year-old female patient with arthritis developed liver function abnormalities while taking therapeutic doses of acetaminophen, and has been followed for 2 years since that challenge and remains asymptomatic.

Acetaminophen and hepatic dysfunction in infectious mononucleosis.

TLDR
Two family members developed severe hepatitic dysfunction in association with infectious mononucleosis and acetaminophen administration and it is postulate that the hepatic dysfunction was induced byacetaminophen.

[Drug-induced hepatitis with cholestasis following therapy with chlormezanone].

The history of a 46 years old female patient is reported who suffered from rheumatoid arthritis. During therapy with chlormezanon and paracetamol symptoms of cholestatic liver disease developed. We

Danazol induced pancreatitis and hepatitis

TLDR
The case of a patient receiving 400 mg of danazol per day who developed mild pancreatitis associated with hepatitis, both induced bydanazol are reported.

Apparent potentiation of acetaminophen hepatotoxicity by alcohol.

Excerpt Numerous reports describe severe hepatotoxic effects from large doses of acetaminophen ingested with suicidal intent (1). However, there are only occasional reports of hepatotoxicity from t...

Paracetamol‐induced cholestatic and granulomatous liver injuries

TLDR
These are uncommon (previously unreported) types of adverse liver reactions to paracetamol that have not been previously reported and need to be described.

Lethal enhancement of therapeutic doses of acetaminophen by alcohol

SummaryA 47-year-old man undergoing supervised alcohol detoxification developed severe liver disease after receiving small doses of acetaminophen. Autopsy revealed extensive hepatic necrosis.

Sulindac hepatotoxicity: a case report and review.

TLDR
A 44 year old female, previously on propranolol, phenytoin and phenobarbital, developed hepatotoxicity while on sulindac and acetaminophen containing analgesic and its treatment is suggested.
...